Colorado, 2014High Wind in Colorado, March 31, 2014
March 31, 2014 · NWS GLD · 2 events in 2 counties and zones
During the early morning a cold front with high winds accompanying it moved through Yuma county. Wind gusts of 60 MPH were reported at Yuma with the frontal passage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning a cold front with high winds accompanying it moved through Yuma county. Wind gusts of 60 MPH were reported at Yuma with the frontal passage. The winds then declined some until the late morning when a gust of 62 MPH was reported at Akron. The area of high winds then moved across the southwest part of Yuma county into Kit Carson county where the Burlington airport reported a gust of 62 MPH in the early afternoon. The winds then declined through the rest of the day. There were some small areas of blowing dust, but these were confined to fields that had been tilled.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 31, 2:20 AM MST, 40 minutes earlier.
Area forecast discussion, Mar 31, 2:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
320 AM MDT MON MAR 31 2014
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 300 AM MDT MON MAR 31 2014
TODAY-TONIGHT...UPPER DISTURBANCE THAT HAS BEEN ADVERTISED THE PAST FEW
DAYS IS CURRENTLY OVER NORTHEAST COLORADO. A SURFACE LOW IS
DEEPENING OVER NORTH CENTRAL NEBRASKA. WEST TO SOUTHWEST WINDS ARE
BREEZY TO WINDY AT TIMES. FOR THE REST OF TODAY AND INTO TONIGHT THE
UPPER LOW AND ASSOCIATED SFC LOW WILL LIFT NORTHEAST REACHING
EASTERN SOUTH DAKOTA BY THE END OF THE DAY CONTINUING TOWARD THE
GREAT LAKES TONIGHT.
WEATHER CONCERNS DURING THIS PERIOD ARE WINDS AND THREAT OF
BLOWING DUST. BLENDED MAV/MET/LAMP WINDS ALONG WITH OUTPUT FROM
LOCAL WIND PROGRAM. THIS IS PRODUCING WIND GUSTS GENERALLY IN THE
36KT TO 46KT RANGE...HIGHEST ALONG AND NORTH OF THE INTERSTATE.
FOR NOW WIND ADVISORY LOOKS GOOD BUT WILL NEED TO WATCH AS WE ARE
CLOSE TO WARNING CRITERIA (50KTS) GENERALLY ALONG AND NORTH OF THE
KS/NE BORDER. THESE WINDS WILL LIKELY CAUSE AREAS OF BLOWING DUST
AND CURRENT FORECAST HAS THIS ALREADY ADVERTISED.
HIGH TEMPERATURES IN THE 50S TO LOW 60S...WARMEST ACROSS THE EAST
AND SOUTHERLY PARTS OF THE AREA. LOWS IN THE MID 20S TO AROUND 30.
AM CONCERNED A BIT THAT MID AND HIGH CLOUDS MAY KEEP TEMPS A BIT
WARMER DESPITE SFC HIGH NOSING INTO THE AREA.
TUESDAY-TUESDAY NIGHT...SFC HIGH SLOWLY MOVES EAST WITH LOW
PRESSURE DEVELOPING ALONG THE FRONT RANGE. THIS WILL CREATE AN
INCREASING PRESSURE GRADIENT ACROSS THE AREA WITH SOUTH/SOUTHEAST
WINDS GUSTING 35 TO PERHAPS 40 MPH...MAINLY WEST OF A LINE FROM
BENKELMAN TO COLBY AND LEOTI WITH STRONGEST WINDS NEAR THE CO/KS
BORDER. WINDS BECOME EAST/NORTHEAST 10-15 MPH TUESDAY NIGHT. A
NARROW SLIVER OF INSTABILITY DEVELOPS ALONG THE CO/KS BORDER
TUESDAY AFTERNOON WITH AN INCREASE IN MAINLY MID LEVEL CLOUDINESS.
FEEL THAT THIS COMBINED WITH SOME LOW LEVEL WIND CONVERGENCE WILL
BE ENOUGH TO AT LEAST WARRANT ISOLATED THUNDERSTORMS MAINLY IN
YUMA COUNTY. HIGH TEMPERATURES IN THE LOW TO MID 50S EAST...UPPER
50S WITH LOW 60S ACROSS THE WEST. LOWS IN THE UPPER 20S WEST TO
MID 30S EAST.
WEDNESDAY-WEDNESDAY NIGHT...FOCUS NOW TURNS TO UPPER TROUGH WHICH
BY THE END OF THE DAY WEDNESDAY SHOULD BE ACROSS THE INTERMOUNTAIN
WEST WITH A SLOW EASTWARD PROGRESSION WEDNESDAY NIGHT. AT THE SFC
EAST/NORTHEAST WINDS WILL SLOWLY INCREASE THROUGH DAY THEN SHIFT
TO THE NORTH/NORTHEAST DURING THE NIGHT AS LOW PRESSURE OVER
SOUTHEAST COLORADO SLIDES SOUTH INTO THE TEXAS PANHANDLE. HIGH
TEMPERATURES GENERALLY IN THE 50S WITH PERHAPS A 60 DEGREE
READING ACROSS THE FAR SOUTH AND SOUTHWEST. LOWS GENERALLY IN THE
LOW TO MID 30S.
PRECIPITATION CHANCES INCREASE A BIT LATE WEDNESDAY AFTERNOON AND
CONTINUE TO INCREASE WEDNESDAY NIGHT WITH MOST LIKELY
PRECIPITATION TYPE BEING RAIN THROUGH MIDNIGHT THEN A TRANSITION
TO SNOW FOR THE NORTHWEST HALF OF THE AREA. ANY ACCUMULATION LOOKS
TO BE UNDER AN INCH AT PRESENT TIME.
.LONG TERM...(THURDAY THROUGH SUNDAY)
ISSUED AT 300 AM MDT MON MAR 31 2014
THURSDAY-THURSDAY NIGHT...ECMWF/GFS/GEFS ARE ACTUALLY IN BETTER
AGREEMENT ON TROUGH PASSAGE THU...WHILE GEM IS STILL
SLOWER/STRONGER/FURTHER NORTH. FINER DETAILS BETWEEN MODELS CONTINUE
TO DIFFERENCES...HOWEVER OVERALL TREND SEEMS TO FAVOR THE NORTHERN
PART OF OUR CWA FOR DEVELOPMENT OF A BAND OF PRECIP AND COOLER
TEMPS. I BUMPED POPS UP (50 PERCENT NORTH) AND LOWERED HIGHS
(40-45F). BASED ON THE AMOUNT OF CAA...AND POSSIBLE CLOUDS/PRECIP
THIS MAY STILL BE TOO WARM. PRECIP TYPE WILL BE TRICKY AS TEMP
PROFILES WOULD GENERALLY INDICATE SATURATION TO WET BULB TEMP WOULD
SUPPORT AT LEAST A MIX OR COMPLETE SNOW CHANGEOVER THROUGH MOST OF
THE DAY. I TIED RAIN/SNOW MIX TO HOURLY TEMPS FOR SIMPLICITY
SAKE...BUT WE WILL PROBABLY NEED TO FINE TUNE THIS AS WE GET A
BETTER HANDLE ON DAYTIME TEMPS AND AXIS OF PRECIP. THIS CHANGE OVER
ALSO IMPACTS SNOW AMOUNTS...WITH ALL SNOW POSSIBLY PUTTING US WITHIN
ADVISORY CRITERIA NORTH OF I-70 (3-5"). CURRENT FORECAST IS
CONSIDERABLY LESS SINCE IT IS FAVORING MORE OF A MIX/LIQUID
EVENT...JUST ANOTHER THING WE WILL NEED TO FINE TUNE.
FRIDAY-SUNDAY...SHORTWAVE RIDGING WILL BE FOLLOWED BY A TRANSITION
TO SPLIT FLOW...SHIFTING THE NORTHERN STORM TRACK WELL NORTH AND
EAST. THIS WILL SUPPORT DRY CONDITIONS FRI/FRI NIGHT. WE SHOULD
ALSO SEE A RETURN OF SEASONAL TO ABOVE NORMAL TEMPS BY NEXT WEEKEND.
THE MAIN DIFFERENCE BETWEEN MODELS IS ON SATURDAY-SUNDAY WHEN ECMWF
SHOWS A STRONGER TROUGH DEVELOPING ALONG THE SOUTHERN STORM TRACK
AND MOVES THIS TROUGH FURTHER NORTH TOWARDS KS. GFS IS WEAKER AND
FAVORS SUNDAY FOR PRECIP CHANCES. I KEPT SLIGHT CHANCE POPS IN PLACE
DURING THESE PERIODS...HOWEVER CONFIDENCE IS NOT PARTICULARLY HIGH
CONSIDERING THE LACK OF CONSISTENCY AND RANGE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 300 AM MDT MON MAR 31 2014
KGLD AND KMCK...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. MAY
HAVE MVFR/IFR CIGS IN BLOWING DUST LATE THIS MORNING THROUGH MUCH
OF THE AFTERNOON BUT ITS TOO EARLY RIGHT NOW TO PINPOINT THE MOST
LIKELY TIME FOR IT TO IMPACT TERMINALS.
OTHERWISE...WEST WINDS 20 TO 25KTS WITH HIGHER GUSTS AT TAF
ISSUANCE WILL VEER TO THE NORTHWEST BY 15Z WITH AROUND 30KT
SUSTAINED WINDS GUSTING 40-45KTS THROUGH 20Z OR SO BEFORE VERY
SLOW DECREASING FROM 21Z TO 00Z TUESDAY. FOR TONIGHT SFC HIGH
MOVES IN WITH NORTH TO NORTHEAST WINDS UNDER 10KTS THROUGH 06Z
BECOMING NORTHEAST UNDER 5KTS AT KMCK...SOUTHEAST AROUND 6KTS AT
KGLD BY 12Z.
SHOULD SEE AN INCREASE IN CLOUDINESS LATE THIS MORNING BUT
ESPECIALLY AFTER DARK AND THROUGH THE REST OF THE TAF PERIOD.
&&
.FIRE WEATHER...
ISSUED AT 300 AM MDT MON MAR 31 2014
TODAY...WILL NEED TO MONITOR LOCATIONS ALONG AND SOUTH OF HIGHWAY
40 AND ESPECIALLY SOUTH OF HIGHWAY 96 FOR RELATIVE HUMIDITY VALUES
APPROACHING 15 PERCENT. RIGHT NOW AM JUST ABOVE THAT THRESHOLD
NEEDED FOR FIRE WEATHER HIGHLITE. WINDS IN THIS AREA GENERALLY
FROM THE NORTHWEST GUSTING 40 TO PERHAPS 45 MPH.
TUESDAY...WILL NEED TO WATCH FAR WEST/SOUTHWEST PORTIONS OF
CHEYENNE AND KIT CARSON COUNTIES (GENERALLY WEST OF A LINE FROM
FLAGLER TO KIT CARSON) FOR THE POSSIBILITY OF CRITICAL FIRE
WEATHER CONDITIONS BEING MET. CURRENTLY HAVE RELATIVE HUMIDITY
VALUES DOWN TO 16-17%. THESE LOW VALUES WILL COMBINE WITH SOUTH TO
SOUTHEAST WINDS GUSTING 35 TO PERHAPS 40 MPH.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 7 AM MDT /8 AM CDT/ THIS MORNING TO 7 PM MDT
/8 PM CDT/ THIS EVENING FOR KSZ001>004-013>016-027>029-041-
042.
CO...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM MDT THIS EVENING
FOR COZ090>092.
NE...WIND ADVISORY FROM 7 AM MDT /8 AM CDT/ THIS MORNING TO 7 PM MDT
/8 PM CDT/ THIS EVENING FOR NEZ079>081.
&&
SHORT TERM...99
LONG TERM...DR
AVIATION...99
FIRE WEATHER...99Hazardous weather outlook, Mar 31, 2:40 AM MST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
340 AM MDT MON MAR 31 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
340 AM MDT MON MAR 31 2014 /440 AM CDT MON MAR 31 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT TODAY FOR THE ENTIRE TRI-STATE AREA.
NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS AROUND 55 WILL BE
COMMON. A FEW LOCATIONS MAY SEE SLIGHTLY HIGHER SPEEDS. THESE
WINDS WILL CREATE AREAS OF BLOWING DUST AND SHARPLY REDUCED
VISIBILITIES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF
WIND GUSTS OVER 45 MPH AND VISIBILITY REDUCTIONS DUE TO BLOWING
DUST WOULD BE APPRECIATED.
High Wind, Yuma County
- When
- March 31, 3:00 AM MST to 1:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Reported at 1 W of Yuma and at the Wray airport with the initial frontal passage.
High Wind, Kit Carson County
- When
- March 31, 11:00 AM MST to 1:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Reported at the Burlington airport. The peak gust lasted for roughly 10 minutes.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Minnesota, March 31, 2014$30,000 · EF0 · 4 events
- Blizzard in North Dakota, March 31, 201426 events
- Blizzard in South Dakota, March 31, 201426 events
- Dense Smoke in Nebraska, March 31, 2014$30,000 · 1 event
- Blizzard in North Dakota, March 31, 201418 events
- Damaging Wind in Illinois, March 31, 2014$20,000 · 61 kt wind · 1 event
- Winter Storm in Minnesota, March 31, 201414 events
- High Wind in Wyoming, March 31, 201463 kt wind · 14 events
- Tornado in Minnesota, March 31, 2014$15,000 · EF0 · 1 event
- Blizzard in Minnesota, March 31, 20148 events
- High Wind in Kansas, March 31, 201457 kt wind · 7 events
- High Wind in Nebraska, March 31, 201460 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499876, 499877.